Iowa, 2008

Flash Flood in Iowa, December 27, 2008

December 27, 2008 · NWS DMX · 1 event in 1 county or zone

Very strong warming took place during the day on the 26th into the early morning hours of the 27th. Rapid melting took place and the water ran off into the Raccoon River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Very strong warming took place during the day on the 26th into the early morning hours of the 27th. Rapid melting took place and the water ran off into the Raccoon River. The river was ice covered and the ice became mobile. As it did, the ice jammed in many locations along the river with river levels rising to bank full quite rapidly. Water levels in the Des Moines area rose 7 feet in less than 3 hoiurs. The ice jam moved down the river slowly and became caught in western Polk County. Flooding occurred over George Flagg Parkway and Garden Road near Waterworks Park. Water backed up through the storm drains and caused some flooding of businesses on Garden Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 27, 6:06 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Dec 27, 6:06 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
606 PM CST SAT DEC 27 2008

.SHORT TERM...TONIGHT
UPPER LOW ACRS KANSAS WL EJECT NORTHEAST THROUGH THE STATE TONIGHT
WITH DEFORMATION PRECIPITATION.  INITIALLY...MAY STILL SEE SOME
LINGERING FRDZ IN THE SOUTHEAST WHERE SOUNDINGS INDICATE SATURATED
LOW LEVELS WITH DRY AIR ALOFT.  HOWEVER...COOLING IN THE COLUMN WILL
CONTINUE AND AS DEEPER SATURATION OCCURS...PCPN WL TRANSITION TO ALL
SNOW IN THE SOUTHEAST.  ELSEWHERE...SOUNDING ALREADY COOL ENOUGH FOR
ALL SNOW AND EXPECT RADAR ECHOES IN THE SOUTHWEST TO EXPAND ACRS
MUCH OF CENTRAL IOWA THIS EVENING.  FORCING IS GENERALLY WEAK TO
MODERATE AND PROGRESSIVE...THEREFORE DON/T ANTICIPATE ANY LOCATION
SEE ENHANCED SNOWFALL FOR A LONG PERIOD OF TIME. OVERALL AMOUNTS
SHOULD RUN FROM ONE TO TWO INCHES WITH AN ISOLATED HIGHER VALUE
PSBL.  TEMPS WL NOT FALL MUCH INITIALLY BUT SHOULD BOTTOM OUT NICELY
BY DAYBREAK AS WINDS SUBSIDE AND SKIES CLEAR...ESPECIALLY IN THE
WESTERN PORTION OF THE CWA.

.LONG TERM...SUNDAY THROUGH SATURDAY
SUNDAY THROUGH WEDNESDAY PERIOD LOOKS LIKE A BREAK FROM THE RECENT
NASTY WINTER WEATHER. UPPER FLOW PATTERN BECOMES MORE WESTERLY AND
PRECIPITATION SHIELD FROM FAST MOVING SYSTEMS IS LIKELY TO BE ALMOST
ENTIRELY NORTH OF IOWA. CHINOOK FLOW PROVIDES WARMUP POTENTIAL...BUT
TIMING OF SYSTEMS ON MONDAY MORNING AND AGAIN TUESDAY MORNING
APPEARS LIKELY TO PLACE WARM RIDGE OVER IOWA AT NIGHT RATHER THAN
DURING THE AFTERNOON. SO COLD ADVECTION DURING THE DAY IS LIKELY TO
HOLD TEMPS IN THE 20S AND 30S NORTH AND 30S TO LOW 40S SOUTH.
SOMEWHAT STRONGER COLD PUSH...BUT DRY CLEAR WEATHER IS EXPECTED ON
WEDNESDAY.

MUCH HIGHER AMPLITUDE UPPER TROUGH IS EXPECTED THURSDAY...WITH SNOW
POSSIBLE THURSDAY WITH THE WARM ADVECTION...AND INTO FRIDAY WITH THE
PASSAGE OF THE FRONT AND COLD ADVECTION. DYNAMICS AGAIN FAVOR
LOCATIONS NORTH OF IOWA FOR THE BEST ACCUMULATIONS AND AT THIS POINT
IT DOES NOT LOOK LIKE A MAJOR EVENT FOR CENTRAL IOWA. FORECAST
THERMAL PROFILES STILL SHOW SNOW...BUT IF THE WARM ADVECTIONS
BECOMES STRONGER THAN PROGGED...COULD SEE A MIX OF LIGHT PRECIP
TYPES IN THE SOUTH. MORE VIGOROUS BUT SHORT-LIVED COLD PUSH IS
EXPECTED THURSDAY NIGHT INTO SATURDAY MORNING...WITH SOME REBOUND
AND NO MAJOR SYSTEMS FOR NEXT WEEKEND.

.AVIATION...28/00Z
UPPER LEVEL SYSTEM WILL MOVE THROUGH THE REGION TONIGHT AND WILL
BRING AN AREA OF SNOW THROUGH CENTRAL IOWA. DRY AIR INTERACTING WITH
THE SYSTEM WILL LIMIT THE SNOW IMPACT OVERNIGHT THEN SUBSIDENCE WILL
MOVE IN SWIFTLY AFTER MIDNIGHT...RESULTING IN CLEARING SKIES AND VFR
CONDITIONS FOR THE REMAINDER OF THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...COGIL/DONAVON
LONG TERM...JUNGBLUTH
Hazardous weather outlook, Dec 27, 2:59 PM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
259 PM CST SAT DEC 27 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-
081>083-085-086-092-093-095>097-281200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-MONROE-
WAPELLO-TAYLOR-RINGGOLD-WAYNE-APPANOOSE-DAVIS-
259 PM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ074-075-084-094-281200-
MARION-MAHASKA-LUCAS-DECATUR-
259 PM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MINOR FLOODING IS OCCURRING ALONG A FEW DIFFERENT RIVERS IN
SOUTHERN IOWA. FLOOD WARNINGS ARE IN EFFECT FOR THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CC

In the hours before

Local storm report, Dec 27, 1:47 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
147 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FREEZING RAIN    ELDORA                  42.36N 93.10W
12/27/2008  E0.10 INCH       HARDIN             IA   LAW ENFORCEMENT

&&

DEROY
Local storm report, Dec 27, 1:48 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
148 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FREEZING RAIN    CHARITON                41.02N 93.31W
12/27/2008  E0.10 INCH       LUCAS              IA   LAW ENFORCEMENT

&&

DEROY
Local storm report, Dec 27, 1:49 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
149 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FREEZING RAIN    OSKALOOSA               41.29N 92.64W
12/27/2008  E0.10 INCH       MAHASKA            IA   LAW ENFORCEMENT

&&

DEROY
Local storm report, Dec 27, 1:50 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
150 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FREEZING RAIN    NORTHWOOD               43.44N 93.22W
12/27/2008  E0.25 INCH       WORTH              IA   LAW ENFORCEMENT

&&

DEROY
Local storm report, Dec 27, 1:53 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
153 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FREEZING RAIN    BEDFORD                 40.67N 94.72W
12/27/2008  E0.20 INCH       TAYLOR             IA   LAW ENFORCEMENT

&&

DEROY
Local storm report, Dec 27, 2:03 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
203 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FREEZING RAIN    BEDFORD                 40.67N 94.72W
12/27/2008  E0.20 INCH       TAYLOR             IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    NORTHWOOD               43.44N 93.22W
12/27/2008  E0.25 INCH       WORTH              IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    NEWTON                  41.70N 93.05W
12/27/2008  E0.20 INCH       JASPER             IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    OSKALOOSA               41.29N 92.64W
12/27/2008  E0.10 INCH       MAHASKA            IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    CHARITON                41.02N 93.31W
12/27/2008  E0.10 INCH       LUCAS              IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    TAMA                    41.96N 92.57W
12/27/2008  E0.25 INCH       TAMA               IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    AMES                    42.02N 93.63W
12/27/2008  E0.10 INCH       STORY              IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    ELDORA                  42.36N 93.10W
12/27/2008  E0.10 INCH       HARDIN             IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    CORNING                 40.99N 94.74W
12/27/2008  E0.50 INCH       ADAMS              IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    CRESTON                 41.06N 94.36W
12/27/2008  E0.10 INCH       UNION              IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    WINTERSET               41.34N 94.02W
12/27/2008  E0.25 INCH       MADISON            IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    3 SW FREDERIKA          42.85N 92.35W
12/27/2008  E0.10 INCH       BREMER             IA   TRAINED SPOTTER

0900 AM     FREEZING RAIN    ALLISON                 42.75N 92.80W
12/27/2008  E0.25 INCH       BUTLER             IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    GRUNDY CENTER           42.36N 92.77W
12/27/2008  E0.20 INCH       GRUNDY             IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    WATERLOO                42.49N 92.35W
12/27/2008  E0.25 INCH       BLACK HAWK         IA   TRAINED SPOTTER

0900 AM     FREEZING RAIN    CENTERVILLE             40.73N 92.87W
12/27/2008  E0.10 INCH       APPANOOSE          IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    ALBIA                   41.03N 92.80W
12/27/2008  E0.20 INCH       MONROE             IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    BOONE                   42.05N 93.88W
12/27/2008  E0.10 INCH       BOONE              IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    ADEL                    41.61N 94.03W
12/27/2008  E0.10 INCH       DALLAS             IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    INDIANOLA               41.36N 93.57W
12/27/2008  E0.50 INCH       WARREN             IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    CORYDON                 40.76N 93.32W
12/27/2008  E0.25 INCH       WAYNE              IA   EMERGENCY MNGR

0900 AM     FREEZING RAIN    LEON                    40.74N 93.75W
12/27/2008  E0.10 INCH       DECATUR            IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    DES MOINES              41.58N 93.62W
12/27/2008  E0.10 INCH       POLK               IA   TRAINED SPOTTER

0900 AM     FREEZING RAIN    OSCEOLA                 41.03N 93.77W
12/27/2008  E0.25 INCH       CLARKE             IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    MOUNT AYR               40.71N 94.24W
12/27/2008  E0.25 INCH       RINGGOLD           IA   LAW ENFORCEMENT

&&

DEROY

The radar

The Des Moines radar (KDMX), 20 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Polk

When
December 27, 7:13 PM CST to 11:24 PM CST
Where
Polk County, 1.86 mi N of (Dsm)des Moines Intl to 1.67 mi NNW of Ft Des Moines
Cause
Ice Jam
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.556, -93.676

An ice jam on the Raccoon River caused water to back up over George Flagg Parkway and Garden Road near Waterworks Park. Water backed up through the storm drains and flooded some businesses on Garden Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139070.